Florida, 2018

Heavy Rain in Florida, May 30, 2018

May 30, 2018 · NWS JAX · 1 event in 1 county or zone

Tropical moisture combined with sea breeze forcing and diurnal heating produced localized heavy rainfall.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

Tropical moisture combined with sea breeze forcing and diurnal heating produced localized heavy rainfall.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at May 30, 9:03 AM EST, 3 hours 12 minutes earlier.

Area forecast discussion, May 30, 9:03 AM EST, 3 hours 12 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
1003 AM EDT Wed May 30 2018

.UPDATE...
The pattern of southerly flow will continue throughout the day
and will bring significant amounts of precipitation and cloud
cover until late in the evening, and finally move past the
forecast region after midnight for the northern areas. The mid
level trough will enhance instability today encouraging storm
development, however the near constant cloud cover will help
inhibit developing thunderstorms from reaching severe levels. High
amounts of localized precipitation are possible today, so please
exert caution when driving through storms.

Winds will be predominantly out of the south today, with the sea
breeze development being weakened due to the lack of solar diurnal
heating. Max temperatures are expected to be in the low eighties
today.

&&

.AVIATION...
IFR conditions are expected to dominate today as low cloud decks
and storms move in from the south. Storm activity has already
started in the southern part of the region with the airfields
near Jacksonville being affected sometime in the early afternoon.
Storms will persist, off and on, until much later on tonight.

&&

.MARINE...
Seas and winds have decreased so will end SCEC conditions. With
high pressure moving in from the east, weaker winds and lower seas
are expected over the next few days. Tropical moisture remains
over the area so showers and thunderstorms activity will result in
heavy downpours, especially today and Thursday.

Rip Currents: Moderate risk for Florida beaches, Low risk for
Georgia beaches.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  84  70  87  71 /  60  40  50  20
SSI  82  73  84  74 /  50  40  40  20
JAX  82  71  88  73 /  70  50  60  20
SGJ  80  71  85  73 /  70  40  60  20
GNV  81  70  87  71 /  80  40  60  10
OCF  80  71  88  72 /  70  40  50  20

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AM...None.
&&

Corless/Nelson/Cordero

In the hours before

Special weather statement, May 30, 11:30 AM EST, 45 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
1230 PM EDT WED MAY 30 2018

FLZ033-133-301700-
Coastal St. Johns FL-Inland St. Johns FL-
1230 PM EDT WED MAY 30 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL ST. JOHNS COUNTY UNTIL
100 PM EDT...

At 1229 PM EDT, Doppler radar was tracking a heavy shower near
Federal Point, or 7 miles north of Hastings, moving north at 20 mph.

Wind gusts of 35 to 50 mph can be expected along with possible minor
damage. Doppler radar has indicated weak rotation within this storm.
Tornadoes may develop with little or no advanced warning.

Locations impacted include...
World Golf Village, Elkton and Bakersville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Jacksonville.

&&

LAT...LON 2978 8141 2978 8152 3007 8159 3008 8136
TIME...MOT...LOC 1629Z 193DEG 18KT 2981 8146

ZIBURA
Special weather statement, May 30, 11:57 AM EST, 18 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
1257 PM EDT WED MAY 30 2018

FLZ038-301730-
Inland Flagler FL-
1257 PM EDT WED MAY 30 2018

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN FLAGLER COUNTY UNTIL 130
PM EDT...

At 1257 PM EDT, Doppler radar was tracking a strong thunderstorm 9
miles southwest of Bunnell, moving north at 25 mph.

Excessive cloud-to-ground lightning can be expected. Postpone outdoor
activities promptly. Go quickly inside a completely enclosed
building. Unplug electronic devices and appliances as they are
susceptible to power surges and may be damaged by nearby lightning
strikes.

Locations impacted include...
Andalusia and Espanola.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 2927 8142 2940 8142 2939 8146 2940 8148
      2961 8151 2962 8132 2926 8124
TIME...MOT...LOC 1657Z 170DEG 24KT 2937 8137

NELSON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy rain. Local standard time, as filed.

Heavy Rain, Flagler

When
May 30, 12:15 PM EST to 1:00 PM EST
Where
Flagler County, 0.6 mi E of Palm Harbor
Reported by
CoCoRaHS
Coordinates
29.580, -81.210

An observer measured 1.25 inches within 45 minutes.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2018Every state in 2018This day in weather historyWarnings in Florida, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 754837.